Advertisement

On the Global Evolution of Self-Gravitating Matter. Nonlinear Interactions in Gowdy Symmetry

  • Bruno Le Floch
  • Philippe G. LeFlochEmail author
Article
  • 157 Downloads

Abstract

We are interested in the evolution of a compressible fluid under its self-generated gravitational field. Assuming here Gowdy symmetry, we investigate the algebraic structure of the Euler equations satisfied by the mass density and velocity field. We exhibit several interaction functionals that provide us with a uniform control on weak solutions in suitable Sobolev norms or in bounded variation. These functionals allow us to study the local regularity and nonlinear stability properties of weakly regular fluid flows governed by the Euler–Gowdy system. In particular, for the Gowdy equations, we prove that a spurious matter field arises under weak convergence, and we establish the nonlinear stability of weak solutions.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgments

Both authors gratefully acknowledge support from the Simons Center for Geometry and Physics, Stony Brook University, at which some of the research for this paper was performed. The second author (PLF) was partially supported by the Innovative Training Network (ITN) Grant 642768 (entitled ModCompShock) and by the Centre National de la Recherche Scientifique (CNRS). This paper was completed when the second author was a visiting fellow at the Courant Institute for Mathematical Sciences, New York University.

References

  1. 1.
    Andréasson, H.: Global foliations of matter spacetimes with Gowdy symmetry. Commun. Math. Phys. 206, 337–366 (1999)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Barnes, A.P., LeFloch, P.G., Schmidt, B.G., Stewart, J.M.: The Glimm scheme for perfect fluids on plane-symmetric Gowdy spacetimes. Class. Quantum Grav. 21, 5043–5074 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Christodoulou, D.: Bounded variation solutions of the spherically symmetric Einstein-scalar field equations. Commun. Pure Appl. Math. 46, 1131–1220 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Christodoulou, D.: Self-gravitating relativistic fluids: a two-phase model. Arch. Rational Mech. Anal. 130, 343–400 (1995)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chruściel, P.T.: On spacetimes with \(U(1) \times U(1)\)-symmetric compact Cauchy surfaces. Ann. Phys. 202, 100–150 (1990)ADSCrossRefzbMATHGoogle Scholar
  6. 6.
    Dafermos, C.M.: Hyperbolic balance laws in continuum physics. In: Nonlinear problems in theoretical physics (Proc. IX G.I.F.T. Internat. Sem. Theoret. Phys., Univ. Zaragoza, Jaca, 1978), Lecture Notes in Phys., 98, Springer, Berlin, 1979, pp. 107–121Google Scholar
  7. 7.
    Dafermos, C.M.: Hyperbolic Conservation Laws in Continuum Physics, Grundlehren der Mathematischen Wissenschaften, vol. 325. Fourth edn, Springer, Berlin (2016)Google Scholar
  8. 8.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions. C.R.C Press, Boca Raton (2015)CrossRefzbMATHGoogle Scholar
  9. 9.
    Glimm, J.: Solutions in the large for nonlinear hyperbolic systems of equations. Commun. Pure Appl. Math. 18, 697–715 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gowdy, R.: Vacuum spacetimes with two-parameter spacelike isometry groups and compact invariant hypersurfaces: topologies and boundary conditions. Ann. Phys. 83, 203–241 (1974)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Grubic, N., LeFloch, P.G.: Weakly regular Euler–Gowdy spacetimes with Gowdy symmetry. The global areal foliation. Arch. Rational Mech. Anal. 2008, 391–428 2013Google Scholar
  12. 12.
    Grubic, N., LeFloch, P.G.: On the area of the symmetry orbits in weakly regular Euler-Gowdy spacetimes with Gowdy symmetry. SIAM J. Math. Anal. 47, 669–683 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Lax, P.D.: Hyperbolic systems of conservation laws. II. Commun. Pure Appl. Math. 10, 537–566 (1957)CrossRefzbMATHGoogle Scholar
  14. 14.
    Lax, P.D.: Shock waves and entropy. In: Zarantonello, E. (ed.) Contributions to Nonlinear Functional Analysis, pp. 603–634. Academic Press, New York (1971)CrossRefGoogle Scholar
  15. 15.
    Le Floch, B., LeFloch, P.G.: On the global evolution of self-gravitating matter. Nonlinear interactions in \(T^2\) symmetry, Preprint, 2018Google Scholar
  16. 16.
    Le Floch, B., LeFloch, P.G.: On the global evolution of self-gravitating matter. Nonlinear interactions in spherical symmetry, in preparationGoogle Scholar
  17. 17.
    LeFloch, P.G.: Hyperbolic systems of conservation laws. The theory of classical and nonclassical shock waves, Lectures in Mathematics, ETH Zürich, Birkhäuser 2002Google Scholar
  18. 18.
    LeFloch, P.G., Liu, T.-P.: Existence theory for nonlinear hyperbolic systems in nonconservative form. Forum Math. 5, 261–280 (1993)MathSciNetGoogle Scholar
  19. 19.
    LeFloch, P.G., Mardare, C.: Definition and weak stability of spacetimes with distributional curvature. Portugal Math. 64, 535–573 (2007)CrossRefzbMATHGoogle Scholar
  20. 20.
    LeFloch, P.G., Rendall, A.D.: A global foliation of Euler-Gowdy spacetimes with Gowdy-symmetry on \(T^3\). Arch. Rational Mech. Anal. 201, 841–870 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    LeFloch, P.G., Smulevici J.: Weakly regular T2-symmetric spacetimes. The future causal geometry of Gowdy spaces. J. Differ. Equ. 260, 1496–1521 2016Google Scholar
  22. 22.
    LeFloch, P.G., Stewart, J.M.: The characteristic initial value problem for plane-symmetric spacetimes with weak regularity. Class. Quantum Grav. 28, 145019–145035 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Makino, T., Ukai, S.: Local smooth solutions of the relativistic Euler equation. J. Math. Kyoto Univ. 35, 105–114 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Moncrief, V.: Global properties of Gowdy spacetimes with T3xR topology. Ann. Phys. 132, 87–107 (1981)ADSCrossRefGoogle Scholar
  25. 25.
    Rendall, A.D.: Partial differential equations in general relativity. Oxford University Press, Oxford (2008)zbMATHGoogle Scholar
  26. 26.
    Ringstrom, H.: On a wave map equation arising in general relativity. Commun. Pure Appl. Math. 57, 657–703 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Smoller, J., Temple, B.: Global solutions of the relativistic Euler equations. Commun. Math. Phys. 156, 67–99 (1993)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Volpert, A.I.: The space BV and quasilinear equations. USSR Sbornik 2, 225–267 (1967)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Princeton Center for Theoretical Science (PCTS)Princeton UniversityPrincetonUSA
  2. 2.Laboratoire Jacques-Louis Lions, Centre National de la Recherche ScientifiqueSorbonne UniversitéParisFrance

Personalised recommendations